Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS Flagstaff, AZ

July 23, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2011, 4:37 PM MST for Yavapai County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 4:37 PM MST (23:37 UTC)
Expired
Jul 23, 2011, 6:00 PM MST
In force
83 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WGUS55 KFGZ 232337
FFWFGZ
AZC025-240100-
/O.NEW.KFGZ.FF.W.0022.110723T2337Z-110724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 431 PM MST...RADAR INDICATED VERY HEAVY RAINFALL UP TO 2 INCHES
  LIKELY TO PRODUCE FLOODING IN THE VICINITY OF CHERRY HILL ROAD
  NEAR HIGHWAY 260 WEST OF CAMP VERDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
VERDE RIVER AND CHERRY CREEK.

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN
THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3455 11198 3463 11204 3466 11194 3463 11190

$$

DJO
3 follow-up statements
480 
WGUS55 KFGZ 232346 CCA
FFWFGZ
AZC025-240100-
/O.COR.KFGZ.FF.W.0022.110723T2337Z-110724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 431 PM MST...RADAR INDICATED VERY HEAVY RAINFALL UP TO 2 INCHES
  LIKELY TO PRODUCE FLOODING IN THE VICINITY OF CHERRY CREEK ROAD
  NEAR HIGHWAY 260 WEST OF CAMP VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
VERDE RIVER AND CHERRY CREEK.

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN
THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3455 11198 3463 11204 3466 11194 3463 11190

$$

DJO
265 
WGUS75 KFGZ 240016
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
516 PM MST SAT JUL 23 2011

AZC025-240100-
/O.CON.KFGZ.FF.W.0022.000000T0000Z-110724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
516 PM MST SAT JUL 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EAST
CENTRAL YAVAPAI COUNTY...

AT 515 PM MST...FLASH FLOODING REMAINS LIKELY WEST OF CAMP VERDE IN
THE VICINITY OF CHERRY CREEK ROAD AND HIGHWAY 260. RADAR ESTIMATED
UP TO 2 TO 3 INCHES OF RAIN FELL IN THIS AREA FROM APPROXIMATELY
4 PM UNTIL 5 PM MST. FLASH FLOODING MAY STILL OCCUR FROM THIS AREA
NORTHEASTWARD TO THE VERDE RIVER AS HEAVY RUNOFF CONTINUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
VERDE RIVER...CIENEGA CREEK AND CHERRY CREEK.

&&

LAT...LON 3455 11198 3463 11204 3466 11194 3463 11190

$$

DJO
414 
WGUS75 KFGZ 240056
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
556 PM MST SAT JUL 23 2011

AZC025-240103-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-110724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
556 PM MST SAT JUL 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EAST CENTRAL
YAVAPAI COUNTY...

RAINFALL HAS ENDED OVER THE WARNED AREA WEST OF CAMP VERDE AND
ADDITIONAL FLOODING IS NOT EXPECTED...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3455 11198 3463 11204 3466 11194 3463 11190

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:58 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 2:58 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST SAT JUL 23 2011

.SYNOPSIS...MOISTURE INCREASING FROM THE SOUTH WILL BRING A CHANCE
FOR THUNDERSTORMS TO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THIS
EVENING. MOISTURE WILL CONTINUE TO INCREASE THROUGH SUNDAY WITH THE
CHANCE FOR THUNDERSTORMS SPREADING ACROSS ALL OF ARIZONA. A MOIST
SOUTHERLY FLOW WILL CONTINUE THROUGH MUCH OF THE COMING WEEK WITH
SHOWER AND THUNDERSTORM CHANCES EACH DAY.

&&

.DISCUSSION...CONVECTION HAS BEGUN TO INITIATE THIS AFTERNOON ALONG
THE SOUTHERN EDGE OF THE MOGOLLON RIM WHERE A FEW STORMS HAVE
DEVELOPED. NORTH OF THE MOGOLLON RIM...LITTLE VERTICAL DEVELOPMENT
NOTED IN THE CUMULUS FIELD WHICH IS LIKELY DUE TO A MORE STABLE
LAYER ALOFT. ANY STORMS THAT DO DEVELOP THIS AFTERNOON/EVENING ARE
EXPECTED TO DISSIPATE AFTER SUNSET WITH ONLY A BRIEF ISOLATED SHOWER
POSSIBLE OVERNIGHT.

FOR SUNDAY...THE LARGE RIDGE OF HIGH PRESSURE ENCOMPASSING THE
CENTRAL AND SOUTHERN PART OF THE COUNTRY WILL CONTINUE EXPANDING
WESTWARD ALLOWING THE SOUTHERLY MOISTURE TAP TO CONTINUE. AN
INCREASE IN CONVECTIVE ACTIVITY IS STILL ANTICIPATED SUNDAY
AFTERNOON WITH COVERAGE BECOMING MORE WIDESPREAD. THE BEST MOISTURE
AND INSTABILITY LOOK TO REMAIN FROM THE WHITE MTNS AND MOGOLLON RIM
SOUTHWARD...AND THEN WESTWARD INTO YAVAPAI COUNTY. NORTHEAST OF THE
RIM...HIGHER LIFTED INDICES AND LESS MOISTURE POINT TO SLIGHTLY MORE
STABLE CONDITIONS WHERE LESS ACTIVITY IS EXPECTED.

LITTLE CHANGE IS IN STORE FOR THE COMING WEEK AS THE LARGE HIGH
PRESSURE CIRCULATION CONTINUES TO AFFECT AZ. MOIST SOUTHEASTERLY
FLOW CONTINUES WITH THUNDERSTORM CHANCES EACH DAY. BY THE MID TO
LATTER PART OF NEXT WEEK...A TROUGH MOVING THROUGH THE NORTHWESTERN
STATES MAY PUSH ENOUGH DRY AIR INTO NORTHERN PORTIONS OF AZ TO SEE
A DOWNTURN IN SHOWERS AND THUNDERSTORMS THERE.

TEMPERATURES FOR THE NEXT SEVERAL DAYS WILL SEE VERY LITTLE CHANGE
FROM DAY TO DAY WITH MAXES RUNNING JUST BELOW NORMAL AND MINS
RUNNING ON THE MILD SIDE.

&&

.AVIATION...FOR THE 00Z PACKAGE...THIS AFTERNOON'S FEW SHOWERS AND
THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNDOWN. WHERE
CLOUDINESS DEVELOPED...SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT.
TOMORROW...INCREASING MOISTURE WILL ELEVATE CHANCES OF SHOWER AND
THUNDERSTORM DEVELOPMENT BEGINNING BY LATE MORNING. MOST ACTIVITY
SHOULD BE SOUTH OF A LINE FROM SELIGMAN TO SPRINGERVILLE. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................HOWARD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 23, 4:00 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT JUL 23 2011

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRY AIR WILL REMAIN IN PLACE ACROSS THE WESTERN PORTIONS OF ARIZONA
TODAY LIMITING THE CHANCES OF SHOWERS. ACROSS EASTERN ARIZONA
MOISTURE WILL RESULT IN ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. THE
MAIN THREAT TODAY WILL BE MODERATE TO BRIEFLY HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING MOISTURE CAN BE EXPECTED FOR THE LATTER HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK RESULTING IN BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS ACROSS ALL OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:10 PM MSTAreal Flood AdvisoryFGZCoconino, Gila80 min
Jul 23, 4:55 PM MSTSpecial Weather StatementFGZ35 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.